Oral bisphosphonates and oesophageal cancerBMJ 2010; 341 doi: http://dx.doi.org/10.1136/bmj.c4506 (Published 02 September 2010) Cite this as: BMJ 2010;341:c4506
- Diane K Wysowski, epidemiologist
- 1Division of Epidemiology, Office of Surveillance and Epidemiology, Food and Drug Administration, 10903 New Hampshire Avenue, Silver Spring, MD 20993, USA
Oral bisphosphonates have been marketed for the treatment and prevention of osteoporosis since the mid-1990s. In the linked nested case-control study (doi:10.1136/bmj.c4444), Green and colleagues find that the risk of oesophageal cancer increases with the number of prescriptions of oral bisphosphonates.1 Is the association likely to be true? And if so, what should clinicians tell their patients?
In 1994, erosive oesophagitis was reported in five patients in a clinical trial of oral pamidronate.2 A year later, multiple ulcerative oesophagitis was described in a 59 year old woman who had taken one alendronate tablet a day for seven days with half a glass of water while lying down.3 She developed progressively severe retrosternal pain, odynophagia, and dysphagia, then stopped the drug and consulted her doctor, who prescribed an H2 receptor blocker without success. Endoscopy showed an ulcerated lesion in the lower oesophagus with spontaneously bleeding mucosa and a white exudate.
White exudate was also reported in five patients who took alendronate 10 mg a day and developed oesophageal symptoms after …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial